Jump to content
liluiass liluiass (New Member)

How much insulin is too much?

Nurses   (1,524 Views 18 Comments)
368 Visitors; 23 Posts
If you find this topic helpful leave a comment.
advertisement

I have this patient : female, obese with an infection

problem is no matter how much insulin you inject her glycemia is always almost the same

4mg/dl~

at admission the insulin was working with 30 units it goes to normal ...but not anymore..

started giving her IV insulin and still no result makes you wonder if injected it at all :/

the Doctor is not helping ..

is this normal with an infection ? I haven't encountered a patient this irresponsible to insulin before

I'm guessing she got around 150 units of rapid insulin in 10 hours with no change in her blood sugar and she's been like that for days ...

Share this post


Link to post
Share on other sites

same source of insulin? ie, pen/vial. if so, try different one.

Share this post


Link to post
Share on other sites

Thank you :3 will try a different vial and see how things will go

Share this post


Link to post
Share on other sites

Could be her infection that is causing her sugars to remain high. Is she able to do any light exercise?

Annie

Share this post


Link to post
Share on other sites

I once had a patient whose sugars stubbornly remained at 18mmol despite being on an insulin drip of 30units per hour. I have never gone through so many bags of insulin/ shift

Share this post


Link to post
Share on other sites
Is the patient on any steroids?

Steroids can definitely cause a diabetic to have stubbornly high blood glucose readings. We sometimes have problems on my unit with our diabetics who are receiving high dose prednisone as part of their chemo treatment plan (100+ mg/day doses). One such patient required an insulin gtt at 10 units/hr plus 1:3 carb coverage with SQ novolog at meals. That regimen finally brought their blood glucose below 200 mg/dL.

Has endocrinology been consulted for your patient?

Share this post


Link to post
Share on other sites

Thank you

Endocrinologist just put her back to her old regimen when she was home

The old regimen where her morning blood sugar was >3g/l according to her..

I just wanted the best for her and the doctors are terrified of hypoglucemia that tgey don't want to put her on in dip... I was mostly wondering about how thing goes on otger units knowing that you can go to 30 units iv/hour is reassuring but I can't move alone and just inject insulin contrary to the doctor's order..

Share this post


Link to post
Share on other sites

Insulin will stick to the inside of IV tubing, so you may see little change initially, but I should think after 10 hours that effect would be gone.

Share this post


Link to post
Share on other sites

Can you change the insulin type? Some PT will respond to one brand and not another.

Share this post


Link to post
Share on other sites
  • Recently Browsing   0 members

    No registered users viewing this page.

×